Doctors Lounge - Dermatology AnswersBack to Dermatology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/18/2017.
Forum Name: Dermatology Topics
Question: Red and purple blotches on top of feet
|sle5745 - Fri Jun 25, 2010 1:45 pm|
I went to a foot doctor a few yrs. ago concerning small round bumps on the top of my left foot- under the skin. I was told they were cysts and they were no big deal as long as they didn't hurt or burn. Since then, every so often, the top of my skin will look discolored. Well, in the last week, the top of my foot has been constantly discolored (red & purple), and it is very sore and achey. Also, it only takes a minute or so of non-movement for this foot to "fall asleep".
It hasn't ever bothered me like this the way it does now. Then again, it's never been this constant. There are no situations which make the discoloration better/worse, and it is not affected by cold/heat. (Only thing that makes it worse is wearing shoes with a strap across top of foot).
Any advice would be helpful. Thank You!!
|Dr.M.jagesh kamath - Thu Jul 01, 2010 8:26 pm|
Hello,With the pain,skin changes,and the falling sleep of the foot one should think of Tarsal Tunnel Syndrome in which the foot supplying nerves get trapped in the tunnel especially the tibial nerve and artery.If the entrapment is severe entire foot could be involved.A positive Tinel's sign could be elicitedwhen the nerve area is tapped.
You should consult a neurologist also since this may be related to lower back problems too.Also tests to rule out connective tissue disease and hypothyroid should be undertaken.
|Dr.M.Aroon kamath - Fri Jul 02, 2010 12:54 am|
The 'falling asleep' of your foot does favour a neurologic cause as alluded to by Dr.Jagesh.
Apart from the more common entities, at times, certain very rare possibilities also may need to be considered, as the clinical presentation in your case seems to be rather unusual.
Arteriovenous malformations have been reported as rare clinical entities in the foot. When these lesions present, they are often also found in the lungs, brain,and pelvis or thigh.
The clinical presentation may vary.
- some present at birth and grow during the growth as the child.
- some may not be obvious except for a 'premonitory' lesion which may enlarge during adolescence or in adulthood.
- some may present as resistant cuteneous ulcers(following degeneration of a skin lesion).
- some may present with an obvious foot lesion associated with high output congestive cardiac failure(if of a high-flow type).
- some have been reported to cause atrophy of foot muscles.
- some may present with pain in the foot & infiltrate the underlying muscles.
- some may have associated limb hypertrophy.
- some may have associated "steal" phenomenon, wherein, the blood supply to the foot distal to the lesion may reduce causing pallor or cyanosis.
In cases where the fistula grows AFTER the individual's growth phase, local hypertrophy may not be a feature.
|Dr.M.jagesh kamath - Fri Jul 02, 2010 2:21 am|
Dr.Aroon,Will a colour Doppler be useful here in ruling out an AV malformation?
|Dr.M.Aroon kamath - Fri Jul 02, 2010 4:11 am|
Sure. Better still, a conventional angiography is superior in delineating the anatomy ("road map") of the abnormal vessels and a trans catheter management (embolization) may be be possible in suitable cases.
Thank you for your views.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.